Ohio, 2013Tornadoes and Damaging Winds in Ohio, November 17, 2013
November 17, 2013 · NWS IWX · 13 events in 7 counties and zones
Deep low pressure moved across the northern Great Lakes, with a strong cold front trailing well south into Arkansas. A 50 to 60 knot low level jet aided in advecting in dewpoints greater than 60 degrees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure moved across the northern Great Lakes, with a strong cold front trailing well south into Arkansas. A 50 to 60 knot low level jet aided in advecting in dewpoints greater than 60 degrees. 0-1km storm relative helicity values of 400 to 600 m2/s2 setup the perfect environment for individual thunderstorms to rapidly rotate. Numerous circulations were noted during the event, some significant, which produced swaths of wind damage as well as several weak to strong tornadoes. Given forward speed of 60 mph or more, the convection quickly translated across northwestern Ohio over a few hour period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Nov 17, 3:39 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Nov 17, 3:39 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EST SUN NOV 17 2013
.SYNOPSIS...
ISSUED AT 650 AM EST SUN NOV 17 2013
AN INTENSIFYING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM IOWA
THIS MORNING ACROSS THE UPPER GREAT LAKES TONIGHT. THE COLD FRONT
ASSOCIATED WITH THE LOW WILL SWEEP ACROSS OUR AREA AND CAUSE SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND POSSIBLY TORNADOES THIS
AFTERNOON AND THIS EVENING. VERY WINDY CONDITIONS ARE EXPECTED TODAY
AND TONIGHT... WITH GUSTS UP TO 60 MPH THIS AFTERNOON AND THIS
EVENING. IT WILL TURN MUCH COLDER TONIGHT WITH A CHANCE FOR LAKE
EFFECT SNOW SHOWERS MONDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 228 PM EST SUN NOV 17 2013
...SEVERE WEATHER EXPECTED THIS AFTN/EARLY EVE...
A STRONGLY FORCED LINE OF CONVECTION IN THE ACT OF CONGEALING INTO A
LEWP/QLCS (AS OF 19Z) NEAR THE INDIANA/ILLINOIS BORDER WILL CONTINUE
EAST AND IMPACT THE ENTIRE FORECAST AREA THIS AFTERNOON INTO THE
EARLY EVENING. PDS TORNADO WATCH WARRANTED GIVEN INCREDIBLE
SHEAR/FLOW (0-1 KM SHEAR TO 45 KNOTS AND DEEP LAYER EFFECTIVE SHEAR
TO 70 KNOTS) AND ENOUGH INSTABILITY TO SUPPORT A HIGH RISK FOR
WIDESPREAD DAMAGING WINDS AND ISOLATED TORNADOES WITH THIS LINE.
SOME MLCIN EXISTS THANKS TO PERSISTENT LOW STRATUS AND SHOWERS SO
FAR TODAY. HOWEVER...NARROW CORRIDOR OF LOW 60S SFC DEWPOINTS ON
EASTERN FRINGE OF COLD POCKET ALOFT SHOULD BE ENOUGH TO REDUCE MLCIN
AND INCREASE MLCAPE TO BTW 400-800 J/KG JUST AHEAD OF THIS LINE.
SYSTEM RESPONSIBLE FOR THE DANGEROUS WX IS EXTREMELY DYNAMIC WITH
NEGATIVE TILT TO DEEP PV ANOMALY (NOW NEAR THE IL/IA BORDER) AND
IMPRESSIVE 120 KT MID LVL JET UNDERCUTTING INTO THE OH VALLEY.
THIS, STRONG MID LVL DCVA, UPPER LVL DVRG, AND DEEP MOISTURE WITH
WAVE WILL ALLOW A 992 MB SFC LOW ACROSS SRN WI (AS OF 19Z) TO
DEEPEN NORTHEAST INTO THE NORTHERN GREAT LAKES TONIGHT. ASSOCIATED
STRONG ISALLOBARIC GRADIENT / RISE FALL COUPLET / SHOULD SUPPORT
A FEW GUSTS IN EXCESS OF 50 MPH JUST BEHIND THE SFC COLD FRONT
LATER THIS AFTN AND EVENING. CONDITIONS WILL IMPROVE OVERNIGHT
INTO MONDAY AS SYSTEM LIFTS OUT AND LARGE SCALE SUBSIDENCE/DRYING
OVERSPREADS THE LOWER LAKES AND OH VALLEY. CANNOT RULE OUT A FEW
LAKE EFFECT SPRINKLES/FLURRIES IN LOW LEVEL CAA REGIME AND WNW
BOUNDARY LAYER FLOW TRAJECTORIES...ALTHOUGH DRY AIR SHOULD WIN OUT
WITH MAINLY DRY CONDITIONS EXPECTED. LINGERING MODEST SFC PRESSURE
GRADIENT IN WAKE OF SYSTEM WILL KEEP WINDS UP A BIT TOMORROW WITH
GUST 25-30 MPH POSSIBLE.
&&
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 331 PM EST SUN NOV 17 2013
ONLY MINOR CHANGES MADE TO THE LONG TERM FORECAST WITH FOCUS ON
NEAR/SHORT TERM CONVECTIVE TRENDS. QUIET WEATHER AND SEASONABLE
TEMPS CAN BE EXPECTED TUESDAY INTO WEDNESDAY AS FLOW FLATTENS AND
HIGH PRESSURE BUILDS INTO THE REGION. LOW CHANCES FOR RAIN LATE IN
THE WEEK AS A FRONTAL BOUNDARY DROPS SOUTHEAST INTO THE AREA IN
DEVELOPING SOUTHWEST FLOW IN ADVANCE OF A FRACTURED UPPER TROUGH.
LAST SEVERAL MODEL CYCLES HAVE COME INTO BETTER AGREEMENT IN
AMPLIFYING/DIGGING THE NORTHERN STREAM UPPER TROUGH INTO THE
EASTERN CONUS WHICH WOULD SUPPORT A SIGNIFICANT COOL DOWN AND
CHANCES FOR LAKE EFFECT SNOW BY NEXT WEEKEND.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1220 PM EST SUN NOV 17 2013
MVFR CIGS ARE EXPECTED TO PERSIST THIS AFTERNOON IN MOIST/STRONG
SSW FLOW IN WARM SECTOR OF DYNAMIC SYSTEM APPROACHING THE GREAT
LAKES REGION. CONVECTION BLOSSOMING IN UNCAPPED WARM SECTOR ACROSS
ILLINOIS WILL EVENTUALLY WORK THROUGH SBN AROUND 20-22Z AND FWA
22-23Z IN ADVANCE OF A STRONG COLD FRONT. HIGH SHEAR ENVIRONMENT
COMBINED WITH INCREASING INSTABILITY PER COOLING ALOFT IN ADVANCE
OF FRONT WILL SUPPORT AN AIRMASS RIPE FOR SEVERE STORMS (WIND
GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES). ISO/SCT PRE-
FRONTAL CONVECTION IS ALSO A CONCERN WITH SHRA/VCTS MENTION
RETAINED BEFORE MAIN BATCH OF CONVECTION. STRONG ISOLLABARIC
GRADIENT AND DEEP MIXING/STEEP LAPSE RATES IN WAKE OF FRONT LATE
THIS AFTERNOON AND EVENING MAY SUPPORT A PERIOD OF STRONG SYNOPTIC
WIND GUSTS IN EXCESS OF 50 KNOTS. VFR WITH DIMINISHING WINDS
BEYOND THIS EVENING.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HIGH WIND WARNING UNTIL 1 AM EST /MIDNIGHT CST/ MONDAY FOR
INZ003>009-012>018-020-022>027-032>034.
MI...HIGH WIND WARNING UNTIL 1 AM EST MONDAY FOR MIZ077>081.
OH...HIGH WIND WARNING UNTIL 1 AM EST MONDAY FOR OHZ001-002-004-005-
015-016-024-025.
LM...STORM WARNING UNTIL 5 AM EST MONDAY FOR LMZ043-046.
&&
SYNOPSIS...JT
SHORT TERM...STEINWEDEL
LONG TERM...STEINWEDEL
AVIATION...STEINWEDEL
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANAHazardous weather outlook, Nov 17, 5:25 AM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST SUN NOV 17 2013
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
525 AM EST SUN NOV 17 2013 /425 AM CST SUN NOV 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. SCATTERED THUNDERSTORMS WITH DAMAGING WINDS AND
POSSIBLY TORNADOES... ARE EXPECTED TO MOVE INTO WESTERN PORTIONS
OF THE AREA BY EARLY AFTERNOON... THEN TRANSITION TO A LINE OF
SEVERE STORMS WITH WIDESPREAD DAMAGING WINDS AND ISOLATED
TORNADOES AS THEY MOVE ACROSS OUR AREA THIS AFTERNOON AND THIS
EVENING. THE STORMS ARE EXPECTED TO BE MOVING EAST TO NORTHEAST AT 50
TO 60 MPH. IN ADDITION... IT WILL BE VERY WINDY TODAY AND
TONIGHT... EVEN OUTSIDE OF THUNDERSTORM ACTIVITY... ESPECIALLY
LATE THIS AFTERNOON AND THIS EVENING WHEN WIND GUSTS TO 60 MPH ARE
EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-181030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
525 AM EST SUN NOV 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT THROUGH EARLY AFTERNOON. A STORM
WARNING IS IN EFFECT FOR LATE THIS AFTERNOON AND TONIGHT. IN
ADDITION... SEVERE THUNDERSTORMS WITH WIND GUSTS OVER 50 KNOTS AND
TORNADOES ARE POSSIBLE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL LINGER INTO MONDAY
NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Local storm report, Nov 17, 4:05 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 2 NNE OSWEGO 41.34N 85.78W
11/17/2013 KOSCIUSKO IN NWS EMPLOYEE
20 INCH DIAMETER TREE DOWN
&&
KGLocal storm report, Nov 17, 4:09 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
409 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM NON-TSTM WND DMG 2 SSE ETNA 41.25N 85.56W
11/17/2013 WHITLEY IN EMERGENCY MNGR
TREE ACROSS ROAD AND POWER LINES DOWN
&&
KGLocal storm report, Nov 17, 4:19 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
419 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 4 SSE SOUTH BEND 41.63N 86.22W
11/17/2013 ST. JOSEPH IN TRAINED SPOTTER
TREE UPROOTED AND DOWN ON HOUSE SOUTH SIDE OF 4-H
FAIRGROUNDS
&&
KGSpecial weather statement, Nov 17, 4:20 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EST SUN NOV 17 2013
INZ006-007-MIZ080-081-OHZ001-172145-
BRANCH MI-HILLSDALE MI-LAGRANGE IN-STEUBEN IN-WILLIAMS OH-
420 PM EST SUN NOV 17 2013
...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN WILLIAMS...
SOUTHEASTERN BRANCH...HILLSDALE...STEUBEN AND SOUTHEASTERN LAGRANGE
COUNTIES...
AT 417 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ANGOLA...OR 7 MILES NORTH
OF KENDALLVILLE...MOVING NORTHEAST AT 80 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HILLSDALE...
FREMONT...
READING AND QUINCY...
LAKE JAMES...BERLIEN AND KINDERHOOK...
RAY...MONTGOMERY AND CALIFORNIA...
LAKE WILSON AND BEAR LAKE...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EST SUNDAY EVENING FOR
NORTHERN INDIANA AND SOUTHERN MICHIGAN AND NORTHWESTERN OHIO.
LAT...LON 4187 8436 4154 8488 4154 8529 4165 8522
4208 8474
TIME...MOT...LOC 2121Z 229DEG 71KT 4159 8514
JBALLLocal storm report, Nov 17, 4:30 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TORNADO 3 S LOGANSPORT 40.71N 86.36W
11/17/2013 CASS IN EMERGENCY MNGR
SW SIDE OF LOGANSPORT AT LEAST 1 HOUSE DESTROYED
ANOTHER SEVERELY DAMAGED... MULTIPLE TREES
DOWN...EVACUATED COMPLEXES DUE TO GAS LEAKS.
&&
KGLocal storm report, Nov 17, 4:37 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TORNADO PERU 40.75N 86.07W
11/17/2013 MIAMI IN EMERGENCY MNGR
MIAMI COUNTY LEO REPORTS TORNADO AT MAPLE LAWN TRAILER
PARK
&&
KGThunderstorm Wind, Van Wert
- When
- November 17, 4:42 PM EST to 4:43 PM EST
- Where
- Van Wert County, 0.52 mi W of Van Wert
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.870, -84.580
A 62 mph wind gust was recorded at the Van Wert Middle School.
Tornado, Van Wert
- When
- November 17, 4:47 PM EST to 4:49 PM EST
- Where
- Van Wert County, 2 mi NW of Wetsel to 2.65 mi N of Wetsel
- Rating
- EF1
- Path length
- 2.14 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.970, -84.457
A survey of damage in the northeastern part of Van Wert county by county emergency management officials and a NWS Survey team revealed that a EF1 tornado produced damage along a roughly two and one tenth mile long path. Touchdown occurred south of the intersection of Elm Sugar and Donner Road where several barns on two adjacent properties suffered damage. The northern most barn suffered extensive roof damage and loss of trusses (DI: SBO DOD: 4) with other barns suffering partial roof damage. The tornado continued northeast across open fields and occasional wooded areas, causing sporadic tree damage. A horse trailer was flipped over onto a truck at a residence on Middle Point Wetzel Road with a barn suffering minor roof damage. The tornado reached its end point at a business where some travel campers were flipped and some metal roofing was damaged. Maximum wind speeds with the tornado are estimated at 100 mph.
Thunderstorm Wind, Defiance
- When
- November 17, 4:47 PM EST to 4:48 PM EST
- Where
- Defiance County, 1.7 mi WNW of The Bend
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.290, -84.550
Emergency management officials reported a CSX crossing gate was broken by the high winds. In addition, a power pole fell onto a house and car.
Thunderstorm Wind, Van Wert
- When
- November 17, 4:50 PM EST to 4:51 PM EST
- Where
- Van Wert County, 0.52 mi W of Wetsel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.950, -84.440
Emergency management officials reported three campers were rolled and several others knocked off their bases at a storage area. Power lines were also reported down in the area.
Tornado, Putnam
- When
- November 17, 4:52 PM EST to 4:54 PM EST
- Where
- Putnam County, 3.48 mi WNW of Douglas to 2.62 mi WNW of Muntanna
- Rating
- EF1
- Path length
- 3.05 mi
- Path width
- 440 yd
- Continued into
- Paulding, Oh (IWX)
- Reported by
- NWS Storm Survey
- Coordinates
- 40.961, -84.385
Damage consistent with a tornado, eventually reaching EF2 intensity, was found by a NWS survey team. The tornado touched down at a residence on Township Road 0, west of County Road 27 where a barn suffered some structural damage, with several hay wagons thrown or moved. The tornado continued rapidly northeast, impacting another barn on Route 66, north of Road N. The barn suffered more extensive damage with both wood rafters and lots of roof sheeting being torn off (DI: SBO DOD: 5) and carried through a field for nearly a mile. Maximum wind speeds were likely around 95 mph as the tornado crossed the Putnam/Paulding county line near the intersection of Road 12 and Road 25m.
Tornado, Paulding
- When
- November 17, 4:54 PM EST to 4:55 PM EST
- Where
- Paulding County, 2.07 mi SSE of Mandale to 2.06 mi SSE of Mandale
- Rating
- EF1
- Path length
- 0.02 mi
- Path width
- 440 yd
- Continued into
- Putnam, Oh (IWX)
- Reported by
- NWS Storm Survey
- Coordinates
- 40.991, -84.342
A tornado which originally touched down in Putnam county briefly crossed into Paulding county, near the intersection of Road M and Road 25m. A mobile home near the county line was impacted by the tornado, causing it to shift off its foundation with minor siding damage (DI: MHSW, DOD: 3). A barn also suffered some minor siding damage. The tornado quickly re-entered Putnam county shortly after.
Tornado, Putnam
- When
- November 17, 4:55 PM EST to 5:03 PM EST
- Where
- Putnam County, 2.62 mi WNW of Muntanna to 2.59 mi SSW of Kieferville
- Rating
- EF2
- Path length
- 8.04 mi
- Path width
- 440 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.991, -84.342
A tornado that originally touched down in Putnam county briefly crossed the Putnam/Paulding county line before re-entering Putnam county where it continued to move rapidly northeast over mainly open fields until entering the town of Cloverdale where EF2 damage was observed. Extensive tree damage as well as minor to moderate structural damage was noted across the town, with several power poles down. The greatest damage occurred to a church and a brick home. Both suffered extensive damages to some of the walls and the roof (DI: FR12 DOD: 7). A nearby home lost one of its walls (DI:FR12, DOD2) with adjacent hardwood trees suffering greater damage (DI: TH DOD: 4). The tornado exited town and continued northeast for several more miles over open fields and occasional wooded areas with sporadic tree damage noted until finally lifting five miles northeast of Cloverdale. Maximum winds are estimated at 130 mph with a total two county path length of around 11 miles.
Thunderstorm Wind, Paulding
- When
- November 17, 4:59 PM EST to 5:00 PM EST
- Where
- Paulding County, 0.69 mi N of Mandale
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.030, -84.350
Emergency management officials reported a trailer was destroyed on Township Highway 48, east of State Route 66.
Thunderstorm Wind, Defiance
- When
- November 17, 5:00 PM EST to 5:01 PM EST
- Where
- Defiance County, 0.69 mi N of Defiance Meml Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.340, -84.430
A 60 mph wind gust was recorded by the automated sensor at the Defiance airport.
Thunderstorm Wind, Fulton
- When
- November 17, 5:15 PM EST to 5:16 PM EST
- Where
- Fulton County, 1.7 mi ESE of Pettisville
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.520, -84.190
A mesonet station recorded a 66 mph wind gust.
Thunderstorm Wind, Henry
- When
- November 17, 5:22 PM EST to 5:23 PM EST
- Where
- Henry County, 3.11 mi E of Texas
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.420, -83.890
Emergency management officials reported a semi was overturned by the strong winds on US 24, near the Henry/Lucas county line. Numerous reports of trees and power lines being blown down were received across the county.
Thunderstorm Wind, Allen
- When
- November 17, 5:31 PM EST to 5:32 PM EST
- Where
- Allen County, 0.52 mi W of Cairo
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.830, -84.090
A 62 mph wind gust was recorded by a mesonet station.
Thunderstorm Wind, Allen
- When
- November 17, 6:00 PM EST to 6:01 PM EST
- Where
- Allen County, 0.87 mi SW of Lima
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.740, -84.110
A mesonet station recorded a 63 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, November 17, 20133 deaths · 142 injured · $1.1 billion · EF4 · 15 events
- Tornadoes and Damaging Winds in Illinois, November 17, 20133 deaths · 34 injured · $6.8 million · EF3 · 17 events
- Tornadoes and Hail in Illinois, November 17, 20132 deaths · 2 injured · EF4 · 16 events
- Tornadoes and Hail in Indiana, November 17, 20138 injured · $2.5 million · EF3 · 48 events
- Tornadoes and Hail in Kentucky, November 17, 20132 injured · $2.6 million · EF3 · 17 events
- Tornadoes and Flooding in Illinois, November 17, 20135 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Missouri, November 17, 2013$1.0 million · EF3 · 10 events
- Tornadoes and Hail in Indiana, November 17, 2013$40,000 · EF3 · 77 events
- Tornadoes and Damaging Winds in Ohio, November 17, 2013$3.6 million · EF2 · 48 events
- Hail and Damaging Winds in Michigan, November 17 to 18, 2013$27 million · 61 kt wind · 37 events
- Strong Wind in Wisconsin, November 17 to 18, 20131 death · $5,000 · 2 events
- High Wind in Michigan, November 17 to 18, 2013$2.6 million · 67 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482606, 479256, 482602, 482603, 483071, 483081, 483101, 482604, 482607, 482608, 482605, 482609, 482610.